What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:27 PM MST, 6 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 2:27 PM MST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
227 PM MST Mon Aug 17 2020
.SYNOPSIS...Thunderstorm coverage today will be reduced across
most of southeastern Arizona. Central and western Pima County and
areas northeast of Tucson will see the greatest chance of showers
and thunderstorms. Some of the storms could be strong with gusty
winds, heavy rain, and blowing dust. Excessive heat will continue
into the middle portion of this week as strong high pressure
remains in the region. A better chance for more widespread
thunderstorms are possible by the end of the week.
&&
.DISCUSSION...Thunderstorms are starting to develop over the higher
terrain of Graham and Greenlee Counties as well as the mountains of
Santa Cruz County. With brisk mid-level flow of around 20 knots from
the east to northeast, storms will move fairly quickly toward the
southwest. However, as this activity moves into the lower valleys it
will be battling a drying trend in the lower atmosphere. Per models
and SPC meso analysis, the best MLCAPE is west of Tucson across the
T.O. Nation and western Pima County. SPC also has a marginal risk
for this area, the primary hazard being strong winds and blowing
dust. Near record heat also continues as an Excessive Heat Warning
remains in effect for much of Pima and Pinal Counties.
The upper high continues to sit over southern NV or northwest AZ on
Tuesday and Wednesday maintaining a similar wind regime across our
area. One would assume this is a favorable monsoonal pattern, but we
continue to fight against a dry moisture profile. This keeps most of
the thunderstorm activity over the White Mountains plus whatever
isolated precip that survives southwest of there.
An uptick in moisture is forecast starting Thursday and beyond as
Hurricane Genevieve is forecast to approach and pass southwest of
Baja California. Favorable easterly flow still remains across our
area and perhaps a gulf surge is a shot in the arm to get more
widespread thunderstorms going again. This will help finally knock
our high temperatures out of the record-breaking range and back into
the more comfortable "above normal" range.
&&
.AVIATION...Valid through 19/00Z.
Isolated to scattered TSRA/SHRA through 18/05z mainly NW of a line
from KCFT-KSAD-KTUS-KOLS. Cloud bases 9-13k ft above valley floors.
Sfc wind gusts 40-50kts with strongest TSRA along with MVFR ceilings
and visibilities and mountain obscurations. Otherwise sfc winds ESE
under 15kts. TSRA/SHRA again Tuesday afternoon, but a decrease in
coverage and intensity is expected. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast through Sunday. The days with the
least storm coverage will be Tuesday and Wednesday, with the best
chances for storms Friday into the weekend. Temperatures will remain
hot through the middle of the upcoming week, lowering several
degrees by Friday. 20-foot winds will follow typical diurnal
patterns with the exception of the remainder of today and Tuesday
when easterly winds are expected. Wind speeds will be less than 15
mph outside of any thunderstorm gusts. Through Thursday, daytime
minimum relative humidity will generally be in the 11 to 21 percent
range in the valleys and 20 to 30 percent in the mountains, with
moderate to good overnight recoveries. Friday into the weekend min
RH values will be above 20 percent area wide.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
504>506.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 17, 3:28 PM MST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Mon Aug 17 2020
AZZ509>511-172330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
328 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
430 PM MST...
At 327 PM MST, Doppler radar was tracking a strong thunderstorm 40
miles north of Safford, moving southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bylas, Fort Thomas, Point-Of-Pines and Calva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3353 10982 3348 10981 3347 10978 3348 10975
3352 10973 3351 10967 3291 10996 3322 11042
3344 11022 3345 11018 3346 11017 3346 11001
3355 11000
TIME...MOT...LOC 2227Z 047DEG 21KT 3339 10992
MeyerSpecial weather statement, Aug 17, 4:55 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
455 PM MST Mon Aug 17 2020
AZZ509-510-180100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
455 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 600 PM MST...
At 455 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Safford Regional Airport to 9
miles north of Morenci to 9 miles northeast of Clifton. Movement was
southwest at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Pima, Central, Fort Thomas, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3273 10940 3288 10994 3300 11006 3319 10981
3319 10950 3321 10932 3313 10904 3311 10904
TIME...MOT...LOC 2355Z 050DEG 17KT 3311 10970 3317 10954 3319 10936
3313 10915
MeyerSpecial weather statement, Aug 17, 5:49 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
549 PM MST Mon Aug 17 2020
AZZ505-506-180130-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
549 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
630 PM MST...
At 549 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Kearny, or 12 miles southwest of Hayden, moving west
at 15 mph.
Winds in excess of 40 mph and blowing dust will be possible with this
storm.
This storm will remain over mainly remote areas of east central Pinal
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 11095 3277 11073 3267 11119 3292 11133
TIME...MOT...LOC 0049Z 069DEG 13KT 3288 11095
GL
Special weather statement, Aug 17, 6:35 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
635 PM MST Mon Aug 17 2020
AZZ505-180215-
South Central Pinal County including Eloy/Picacho Peak State Park-
635 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
715 PM MST...
At 634 PM MST, Doppler radar was tracking a strong thunderstorm near
Picacho, or 16 miles south of Coolidge, moving southwest at 20 mph.
Winds in excess of 40 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Eloy and Picacho.
LAT...LON 3281 11118 3256 11159 3272 11170 3276 11161
3285 11152 3289 11147 3297 11135 3297 11134
TIME...MOT...LOC 0134Z 057DEG 17KT 3276 11143
ZellSpecial weather statement, Aug 17, 8:17 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
817 PM MST Mon Aug 17 2020
AZZ502-180400-
Tohono O'odham Nation including Sells-
817 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
900 PM MST...
At 816 PM MST, Doppler radar was tracking a strong thunderstorm near
Santa Rosa, or 23 miles north of Sells, moving west at 30 mph.
Winds in excess of 45 mph and blowing dust will be possible with
this storm.
Locations impacted include...
Santa Rosa, Pisinemo, Hickiwan, Covered Wells, Anegam, San Simon,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, and Santa Rosa School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3249 11194 3217 11189 3191 11247 3250 11256
TIME...MOT...LOC 0316Z 075DEG 26KT 3224 11201
Meyer
Special weather statement, Aug 17, 9:07 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
907 PM MST Mon Aug 17 2020
AZZ501-502-180500-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
907 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1000 PM MST...
At 905 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Ajo to Pisinemo. Movement was
west at 20 mph.
Winds in excess of 45 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Ajo, Pisinemo, Gu Vo, Hickiwan, Organ Pipe Cactus National
Monument, Why, Gunsight, and Kuakatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 11251 3197 11222 3196 11287 3250 11313
TIME...MOT...LOC 0405Z 084DEG 19KT 3252 11257 3204 11234
Meyer